Objective: To characterize the incidence of adverse events (AEs) associated with antibiotics used to treat acute otitis media in children.
Study design: We searched MEDLINE for studies conducted between January 1, 1966, and August 25, 2018. Two authors independently assessed potential studies and extracted the data. We included published randomized controlled trials, cross-sectional studies, and cohort studies that evaluated the incidence of diarrhea, generalized rash, diaper rash, and candidal diaper dermatitis associated with the use of amoxicillin, amoxicillin/clavulanate, azithromycin, cefdinir, and placebo in children with acute otitis media.
Results: We included 82 studies in the meta-analysis. The incidence of diarrhea, listed from lowest to highest, was azithromycin (2.2%), placebo (6.9%), low-dose amoxicillin (8.7%), cefdinir (13.0%), high-dose amoxicillin (13.8%), and high-dose amoxicillin/clavulanate (18.9%). The incidence of generalized rash, listed from lowest to highest, was azithromycin (1.4%), placebo (2.3%), low-dose amoxicillin (2.9%), high-dose amoxicillin/clavulanate (4.9%), and high-dose amoxicillin (6.5%). In studies of low-dose amoxicillin, we found a higher incidence of diarrhea in studies that used daily diaries to collect information about diarrhea and a lower incidence of generalized rash in studies that reported only rashes judged to be secondary to antibiotic use.
Conclusions: The incidence of AEs varies widely depending on which antibiotic is used and how the information on AEs was collected or reported. The AEs rates reported here may be helpful to clinicians when choosing an antibiotic to treat acute otitis media.
Keywords: amoxicillin; amoxicillin/clavulanate; azithromycin; candidal diaper dermatitis; cefdinir; diaper rash; diarrhea; rash.
Copyright © 2019 Elsevier Inc. All rights reserved.